Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Gaylord, MI

September 10, 20197 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 10, 2019, 7:21 AM EDT for 7 counties in Michigan. It took effect at Sep 10, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 7:21 AM EDT (11:21 UTC)
In effect from
Sep 10, 2019, 8:00 AM EDT
Expired
Sep 10, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WHUS43 KAPX 101121
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
721 AM EDT Tue Sep 10 2019

MIZ016-020-021-025-031-095-096-099-101930-
/O.NEW.KAPX.BH.S.0010.190910T1200Z-190911T0000Z/
Emmet-Leelanau-Antrim-Benzie-Manistee-Western Mackinac-
Eastern Mackinac-Charlevoix-
721 AM EDT Tue Sep 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Gaylord has issued a BEACH
HAZARDS STATEMENT, which is in effect through this evening. 

* Hazards...Dangerous surf conditions are likely today into early
  evening along Lake Michigan and Lake Huron beaches of Northwest
  Lower Michigan and Mackinac county. 

* IMPACTS...Gusty winds and high waves will produce dangerous 
  beach conditions today into early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high swim risk means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
2 follow-up statements
093 
WHUS43 KAPX 101432
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1032 AM EDT Tue Sep 10 2019

MIZ016-020-021-025-031-095-096-099-102245-
/O.CON.KAPX.BH.S.0010.000000T0000Z-190911T0000Z/
Emmet-Leelanau-Antrim-Benzie-Manistee-Western Mackinac-
Eastern Mackinac-Charlevoix-
1032 AM EDT Tue Sep 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Hazards...Dangerous surf conditions are likely today into 
  early evening along Lake Michigan and Lake Huron beaches of 
  Northwest Lower Michigan and Mackinac county. 

* IMPACTS...Gusty winds and high waves will produce dangerous 
  beach conditions today into early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high swim risk means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$
225 
WHUS43 KAPX 101948
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
348 PM EDT Tue Sep 10 2019

MIZ016-020-021-025-031-095-096-099-110000-
/O.CON.KAPX.BH.S.0010.000000T0000Z-190911T0000Z/
Emmet-Leelanau-Antrim-Benzie-Manistee-Western Mackinac-
Eastern Mackinac-Charlevoix-
348 PM EDT Tue Sep 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Hazards...Dangerous surf conditions are likely today into 
  early evening along Lake Michigan and Lake Huron beaches of 
  Northwest Lower Michigan and Mackinac county. 

* IMPACTS...Gusty winds and high waves will produce dangerous 
  beach conditions today into early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high swim risk means life threatening waves and currents are
expected. Stay out of the water and stay away from dangerous
areas like piers and breakwalls.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 6:27 AM EDT, 54 minutes earlier.

Area forecast discussion, Sep 10, 6:27 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
627 AM EDT Tue Sep 10 2019

.NEAR TERM...(Today through Tonight)
Issued at 326 AM EDT Tue Sep 10 2019

Impactful weather: Minimal. Showers and some thunderstorms, mainly
this morning. No severe storms expected.

Pattern synopsis and forecast:

A warm front was draped from WI down through srn Lake Michigan early
this morning, associated with sfc low pressure lifting ENE from just
north of MSP. A strong LLJ was feeding warmer and humid air into the
western Great Lakes, resulting in unstable conditions, with MUCAPES
just off to the west of several hundred to over 1000 j/kg. This has
resulted in a band of showers and thunderstorms approaching nrn
Michigan, aided by weak DPVA from a shallow shortwave moving across
WI. There may also be some level of upper divergence helping the
convection out, from a 100+kt jet in eastern Canada.

The band of showers and storms will roll across the region into this
morning, while the warmer and more unstable air builds further
through this afternoon. Additional weak shortwave activity, combined
with a low to mid level steepening lapse rate gradient laying over
nrn Michigan, may lead to additional isolated to scattered
convection for this afternoon. Many questions abound for this
afternoon. Conditions/ingredients will be there for additional
convection, such as, effective shear around 35 knots, with sfc based
CAPE several hundred j/kg to 1500 j/kg. However, all of the forcing
will be departing east with the band of showers/storms this morning.
There's no apparent forcing left, outside of the weak DPVA. Is that
enough? There's definitely no lake breeze with such breezy/gusty
southerly winds expected. Will lower chances for this afternoon, but
still keep convection in play. The cold front does not arrive until
early this evening in eastern upper and later tonight for nrn lower,
and we are expected to have enough sfc-based instability for
convection. Thus, will linger chances for showers/storms longer into
tonight.

Highs range from the low to mid 70s in eastern upper, where stratus
is expected to hold for much/all of the day, to the middle 80s
closer to Saginaw Bay. Lows tonight will range from the lower half
of the 50s in eastern upper, to the lower half of the 60s closer to
Saginaw Bay.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 326 AM EDT Tue Sep 10 2019

...Shower Chances Continue...

High Impact Weather Potential: Minimal

Forecast Details/Concerns: On Wednesday general ridging exists over
our region, with little ripples in the flow. One of these waves will
be approaching the Great Lakes early Wednesday morning. This will
combine with right entrance region dynamics to support lift across
the area. At the surface, the front will be stalled out downstate
before trying to slowly lift back north ahead of the next system in
the Rockies. During the morning we'll likely have a lull in the
precip with slightly drier and cooler air scouring out midlevel
moisture behind Tuesday's cold front. Profiles start to moisten up
heading through the early afternoon as additional moisture streams
north. Scattered showers are possible through the evening and
overnight into Thursday as guidance keeps the front hanging around
the area. Thursday will be a battle between the high pressure to our
north and the incoming low pressure to our west. The high remains
too far north to have much influence Thursday morning outside of
helping create gusty southeast winds with an enhanced pressure
gradient. As the day wears on the next surface low either maintains
strength or slightly intensifies as it cross the northern Plains. At
some point later Thursday or Thursday night we may get into the warm
sector. As of now the best dynamics look to remain north, however
we'll have plenty of moisture and at least a little instability.

Temperatures on Wednesday will be in the 60s in the UP and generally
70s in nrn lower. Thursday temperatures decrease slightly with gusty
easterly winds.

.LONG TERM...(Thursday night through Monday)
Issued at 326 AM EDT Tue Sep 10 2019

High Impact Weather Potential: Minimal for now

Rain chances continue right on through the end of the week as the
surface low track near Lake Superior. Then for the first half of the
weekend high pressure tries to nudge in from the south and dry
conditions are likely for most areas. Surprisingly guidance is in
decent (considering it's the long term) agreement for surface
features even though the upper levels vary drastically. The GFS
pushes the jet over the Great Lakes, with only minor waves
meandering through the flow. However most other guidance has a very
amplified pattern resembling an omega block over the CONUS. Either
way some interesting weather is possible Sunday into early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 621 AM EDT Tue Sep 10 2019

A warm front is lifting through nrn Michigan early this morning,
allowing more moist and unstable air into the region. This has
brought widespread showers and some thunderstorms activity with a
period of MVFR/IFR conditions. The last of the storms were
pressing east of APN. Additional chances for showers and storms
will linger in a small way for the remainder of the day as
conditions will largely be VFR, until a cold front arrives
tonight and will provide another small chance for convection.
Behind the front, the air mass dries out substantially, but MVFR
CIGS are expected to develop in a still moist low level air mass.

Southerly are blowing quite hard just above ground, resulting in
continued LLWS. These winds will mix down into gusty conditions
today and into early this evening. Winds veer more westerly
tonight behind the front.

&&

.MARINE...
Issued at 326 AM EDT Tue Sep 10 2019

A warm front extending from WI through srn Lake Michigan will lift
through nrn Michigan by this morning, while the associated sfc low
pressure moves into Lake Superior by this afternoon. This low
pressure then tracks toward New England tonight, while dragging a
cold front through the region. The pressure gradient has tightened
substantially, and advisory level southerly winds have already
developed, and will continue through today for all nearshore waters,
and into this evening for Lake Michigan. Winds turn more out of the
west and north tonight into Wednesday, while also weakening. The
next low pressure will be developing into Plains Wednesday night
into Thursday, and winds will become more easterly over this time.

A band of showers and storms with a good deal of lightning will
cross the nearshore waters into this morning, with additional
scattered activity expected this afternoon, and possibly into early
this evening. No severe storms are expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016-020-021-
     025-031-095-096-099.
LH...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for
     LHZ345>349.
LM...BEACH HAZARDS STATEMENT through this evening for LMZ346.
     SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 2 PM EDT this afternoon for LSZ321-
     322.
&&

NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Sep 10, 5:02 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
502 AM EDT Tue Sep 10 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-110915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
502 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across all of northern
Michigan today and into this evening. No severe storms are
expected.

There is a high swim risk due to rip currents and high waves
today for the Lake Michigan beaches of northwest lower Michigan,
as well as the beaches along US-2 in western Mackinac county of
eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms for mainly northern
lower Michigan Wednesday through Thursday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:38 PM EDTSevere Thunderstorm WarningAPXGladwin48 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.